Alert archive / Michigan / Red Flag Warnings in 2024

Red Flag Warning 3, NWS Grand Rapids, MI

October 6, 202414 counties in Michigan

NWS Grand Rapids, MI issued this red flag warning at Oct 6, 2024, 10:17 AM EDT for 14 counties in Michigan. It was in force for 10 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 6, 2024, 10:17 AM EDT (14:17 UTC)
Expired
Oct 6, 2024, 8:00 PM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Mecosta County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 2:02 PM EDTNON-TSTM WND GST 422 Wsw Butternut, MIMesonet station MC146 M-57 Mile Marker 32.0.
Oct 6, 2:10 PM EDTNON-TSTM WND GST 412 Ssw Cascade, MIASOS station KGRR Gerald R Ford Intl.
Oct 6, 2:31 PM EDTNON-TSTM WND GST 413 Nne Edgemont Park, MIASOS station KLAN Lansing.
Oct 6, 3:06 PM EDTNON-TSTM WND GST 40East Grand Rapids, MIAt Memorial Field.
Oct 6, 3:07 PM EDTNON-TSTM WND GST 431 Sse Springfield, MIASOS station KBTL Battle Creek Executive Airport.
Oct 6, 3:47 PM EDTNON-TSTM WND GST 402 Wnw Jackson, MIMesonet station CW5542 Jackson.
Oct 6, 4:36 PM EDTNON-TSTM WND GST 401 Sw Portland, MIMesonet station MC149 I-96 Mile Marker 76.0.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS83 KGRR 061417
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1017 AM EDT Sun Oct 6 2024

MIZ040-045-046-051-052-057>059-065>067-072>074-062230-
/O.NEW.KGRR.FW.W.0003.241006T1417Z-241007T0000Z/
Clare-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-Barry-
Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
1017 AM EDT Sun Oct 6 2024

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

The National Weather Service in Grand Rapids has issued a Red
Flag Warning, which is in effect until 8 PM EDT this evening.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* Temperatures...In the mid 70s.

* Impacts...Burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. The combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire. 

&&

$$

DUKE
2 follow-up statements
217 
WWUS83 KGRR 062053
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
453 PM EDT Sun Oct 6 2024

MIZ040-045-046-051-052-057>059-065>067-072>074-070000-
/O.CON.KGRR.FW.W.0003.000000T0000Z-241007T0000Z/
Clare-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-Barry-
Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
453 PM EDT Sun Oct 6 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* Temperatures...In the lower to mid 70s.

* Impacts...Burn restrictions are likely in effect. For more 
  information on burn restrictions...visit the Michigan DNR 
  website at www.michigan.gov/burnpermit or call 866-922-2876.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Critical fire weather conditions are occurring now. The 
combination of strong winds...low relative humidity...and warm 
temperatures can contribute to extreme fire behavior.

Be careful with any activities that could potentially lead to a
wildfire. Camping...outdoor grills...smoking materials...chain
saws...and all terrain vehicles all have the potential to throw a
spark and ignite a dangerous and destructive fire.

&&

$$
706 
WWUS83 KGRR 070008
RFWGRR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Rapids MI
808 PM EDT Sun Oct 6 2024

MIZ040-045-046-051-052-057>059-065>067-072>074-070115-
/O.EXP.KGRR.FW.W.0003.000000T0000Z-241007T0000Z/
Clare-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-Barry-
Eaton-Ingham-Kalamazoo-Calhoun-Jackson-
808 PM EDT Sun Oct 6 2024

...RED FLAG WARNING HAS EXPIRED...

Cooler temperatures have allowed relative humidity values to 
recover and winds will continue to gradually diminish overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Oct 6, 7:36 AM EDT, 2 hours 41 minutes earlier. Its key messages:

  • Breezy With Elevated Fire Danger Today
  • Cooling Down Into Early Next Week
  • Dry and cool next week
Area forecast discussion, Oct 6, 7:36 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
736 AM EDT Sun Oct 6 2024

.KEY MESSAGES...

- Breezy With Elevated Fire Danger Today

- Cooling Down Into Early Next Week

- Dry and cool next week

&&

.DISCUSSION...
Issued at 331 AM EDT Sun Oct 6 2024

- Breezy With Elevated Fire Danger Today

Little in the way of showers have developed along the cold front
moving through the area this morning as upper-level support remains
with the parent trough to the north. This compounds the lack of
moisture due to little significant rainfall over the last month.
West winds of 15-20 mph and gusts exceeding 30 mph at times are
expected. RH values are forecast to fall near 30 percent, with some
guidance like the HRRR/RAP pushing RH values into the 20s given
favorable mixing. These combine to bring conditions near Red Flag
(Fire Weather) Warning criteria, particularly east of a line from
Mount Pleasant to Kalamazoo. This region is where the overlap of
mixing of mid-level dry air and the warmest maximum temperatures
will cause RH values to fall the lowest.

- Cooling Down Into Early Next Week

Troughing moving through today into Monday will cause highs to fall
into the 60s by Monday. High pressure moving in will keep conditions
dry. Lake effect clouds are expected to develop Sunday Night as the
thermal trough passes overhead, with 850mb temps in the 2-4 C range
cause over-lake instability to develop.

- Dry and cool next week

High pressure of Canadian origin builds in early next week and will
bring frost/freeze threat Tuesday, Wednesday and Thursday mornings.
Looks like both Wednesday and THursday morning will have lows in the
lower to mid 30s with the surface ridging centered near Lower
Michigan.

Still no signal for rain in the forecast through the end of next
week, but some showers are possible beginning next weekend as a
baroclinic zone sets up across the central Great Lakes.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 735 AM EDT Sun Oct 6 2024

VFR conditions will continue through Monday morning. Winds will go
west and then northwest today will gusting over 20 knots through
the afternoon with a few gusts to 30 knots at times. WInds will
diminish to less than 10 knots this evening.

&&

.MARINE...
Issued at 331 AM EDT Sun Oct 6 2024

The Gale Warning will be allowed to expire in the next few hours as
over-lake stability has kept gales limited. The jet exits in the
next few hours ending gale potential, though NW 20-25 knot winds
gusting to 30 knots continue through tonight. Waves of 4-8 feet
continue into tonight and most of Monday before subsiding below 4 ft
by Monday evening. With the end of the Gale Warning the Small Craft
Advisory will be expanded to cover the lake north of Holland through
21z Monday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 5 PM EDT Monday for LMZ844>849.

&&

DISCUSSION...Ostuno/Thomas
AVIATION...Ostuno
MARINE...Thomas
Hazardous weather outlook, Oct 6, 3:37 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
337 AM EDT Sun Oct 6 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
337 AM EDT Sun Oct 6 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Gusty winds and low humidity values will create elevated fire
danger today, particularally east of a Mount Pleasant to Kalamazoo
line. This will increase the potential for fires to start and
spread out of control.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-070745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 AM EDT Sun Oct 6 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will be hazardous to small craft all of Sunday.
Isolated gusts to gales can't be ruled out through daybreak.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions hazardous to small craft will continue through most of
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:44 AM EDTSmall Craft AdvisoryGRR48 hr

Nearby

Red Flag Warnings in Michigan, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.